My vet prescribed 20 MG of Prednisone Q12H last week. Immediately my dog appeared to be having an adverse reaction.. as he was panting, nervous and shaking. I spoke with my vet and I tapered down... but he's still panting tonight and it is worrying me. Anything I can do to help him in the meantime ? As far as his diagnosis, we still aren't sure but have ruled out many other possible health conditions. My vet thinks it is inflammatory bowel disease and our next step is ordering more tests, including a stool culture this time.
Hi ! Thank you for your reply. He weighs only 25 lbs. After the first two 20 MG doses of Prednisone, I cut his dosage in half to 10 MG. Today I gave him only 5 MG and will obviously skip his evening dose and that will be the end of it. But his panting and shaking are worse tonight... it is scary to watch.
Hi..IMO The 20mg. 2@day is an unusually high dose for 25lbs. 10mg.2@day is probably better. How many days at 10mg. before you cut to 5mg. You said you were skipping his evening dose and that will be it. Does that mean the prescription will run out or are you stopping it on your own? You CANNOT stop pred. abruptly!!! Very dangerous! Has to be a slow wean off.....You need to call your vet TOMORROW morning (And explain the situation, again). See what his/her instructions for wean off are.(Unless you already know). I too, would skip tonights dose...but you may need to give him 5mg. tomorrow, too. Then every other day then, 3 days, then 4 days, etc. It has to filter out of his system slowly. I'm not trying to scare you, but at 13yrs old and the symptoms your explaining, I think it's his heart and he cannot tolerate this medication! You have to explain this to your Vet and be firm! Hopefully, you will see improvement by morning by missing tonights dose...However, I don't know how long steroids stay in their system....I would lean towards at least 8-12 hrs. Please repost tomorrow and let me know how he's doing. I'll worry about him all night.....
P.S. How many hours ago did he take the 5mg.? Is he getting any better (Symptom wise), now? Good luck..........Karla
Wow! When Titus was on it, he was taking 20mg twice a day but he is 90 pounds! It made him weird, he drank a lot, peed a lot, panted, etc. He was on it forever! He had an ear infection. He was on it for about 3 weeks. 3 days twice a day, 3 days once a day, then every other day. It was tapering, that made him be on it for so long. Even with us humans, you have to taper....prednisone is weird, my dh took it and he said he felt like he felt so weird!!! Mood swings, ups & downs. Please let us know what your vet said. I hope your little guy is okay.
I know... the new vet screwed up. I just didn't want to go there last night because I'm still upset. I had already taken him to a specialist and even questioned her about the dosage... that is why I immediately tapered down. When I got the original prescription, I thought that was an awfully high dosage, but I didn't question her and I regret it. My dog is still upset with me. (no joking either).
He's doing better today... but still has a little bit of shaking. Thank goodness. I didn't sleep well last night because I was so concerned about it.
I'm probably going to be switching vets... but the vet sounded apologetic last night when I spoke with her about this. She now wants him to take 10 MG every other day... that sounds reasonable, but I'm going to give him a break first.
We still don't have a diagnosis, but we've ruled out many conditions.... including all of those (tick fever, valley fever, etc.) where steriods would make him worse. He has chronic diarrhea and has had this condition since he was a puppy... but it has gotten worse. But in all honesty... no other symptoms. Everyone tells me that he looks and acts like a puppy... he still plays with his adopted sister, who is a very big puppy (and will always be... LOL!)
Poor guy... that's terrible ! My other dog, who died from ITP only 2 weeks after getting her second Parvo vaccination, had a stomach ulcer from Prednisone. She ended up bleeding out of course because of the ITP and we spent thousands of dollars trying to save her, but it didn't work. It was heartbreaking. I just dread the day when I lose my boy... he's my buddie and my first dog ever. I've had him since he was a puppy.
Whew!!! Yes, I worried about him all night...I'm so glad he's better....I was basing my response on a 16lb. dog that took 5mg. 2@day. Then 5mg. every other day as a maintaince dose. (For what we thought was IBD, also). *Steroids cause excessive thirst, frequent urination, and excessive hunger. IMO, the panting, nervousness, shaking, means the dose is too high. It's just like "Speed". The heart races and it's dangerous...In a Senior, your more likely to have "heart failure" as the heart cannot tolerate this sudden onset of rapid beating for too long.....I have a heart failure furkid and I know the risk of him taking Pred. The risk outweighs the benefits of the medication...Anyway, I'm glad your both better and keep us posted.......Karla
Hi ! Thank you for your note. I would have responded earlier, but we took my dog back to the vet... actually the ER. He is still panting like crazy and he's been panting so much that the vet couldn't even listen to his heart and/or run really any tests. They said that it is probably still the Prednisone, but to monitor his condition closely and then follow-up for additional testing. Obviously I'm not taking him back to that other vet ever again.
I am so upset with that vet because I think she overdosed him and I'm uspet with myself because I almost questioned the dosage and I didn't.
Damn!!!! Don't be upset with yourself....We PAY, medically trained Vets to make these decisions for us...It's not your fault.....I got to thinking: Because maintaince doses are done every other day; that leads me to believe that it must stay in their system for up to 48hrs. Does that make sense? Hang in there....And keep me posted....I'll be thinking about you...Karla
Thank you for your responses. Yes... in my opinion, I think the vet accidentally doubled the dosage.
My dog is still panting, but I think he's getting a little bit better. I'll keep you guys posted. We are going to be taking him to another vet in a few days.... after we successfully wean him off the Prednisone.
I forgot to add that the ER vet said to keep him on 5 MG of Prednisone for a couple of more days. Next, she said to administer 10 MG by mouth once every other day for 2 doses. After that, she wants me to stop the medication completely.
I dread giving him more steriods, but I know that you have to be careful weaning and you need to do it right.
I just hate to see him having trouble breathing (it seems anyway) when he's sleeping... he even wheezed today (why? after steriods??) and he's still trembling and panting. But the panting is better and I just pray that he gets through this and is okay afterwards and then we can address his chronic diarrhea.
Be thankful it is oral. I took my 15 year old Jack Russell in for a "regular"allergy shot last Friday. I think my aging vet over dosed his shot. He has been lethargic, thirsty, not-eating and I think this has pushed him into having Cushings. We are just trying to keep him drinking and eating alittle and see if he comes out of it. Took him back to vets (saw a different one) and the physical exam showed distended gut, enlarged "chest" lymph nodes. He has a heart murmur that we knew about and they wanted to do blood work, etc. We have expected "the end" for awhile and just want him comfortable without more trauma as he hates the vets....wish us luck.
Can anyone help..... My Dads beloved dog of 13 years was given prednisolone for an itch and in the same visit was given a live vaccine.... he died 2 days later..... my question is should a dog on prednisolone be given a live vaccine????????????
We DO pay for trained professionals but we don't always GET them. After a local vet over scribed for my old dog I did some research. The vet in his office and in their low cost spay and neuter clinic was NOT LICENSED! You can search online and read any orders or punishments they've had.
I turned in this group for using an unlicensed vet for surgery and vaccines!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.